Purpose: Because frequent seizures constitute a major risk factor for sudden unexpected death in epilepsy (SUDEP), the treatment with antiepileptic drugs (AEDs) may play a role for the occurrence of SUDEP. We used data from routine therapeutic drug monitoring (TDM) to study the association between various aspects of AED treatment and the risk of SUDEP.
Methods: A nested case-control study was based on a cohort consisting of 6,880 patients registered in the Stockholm County In Ward Care Register with a diagnosis of epilepsy. Fifty-seven SUDEP cases, and 171 controls, living epilepsy patients, were selected from the cohort. Clinical data including data on TDM were collected through medical record review.
Results: The relative risk (RR) of SUDEP was 3.7 (95% CI, 1.0-13.1) for outpatients who had no TDM compared with those who had one to three TDMs during the 2 years of observation. RR was 9.5 (1.4-66.0) if carbamazepine (CBZ) plasma levels at the last TDM were above and not within the common target range (20-40 microM). High CBZ levels were associated with a higher risk in patients receiving polytherapy and in those with frequent dose changes. Although the subgroup of patients with high CBZ levels was small (six cases of 33 with CBZ therapy), and the result should be interpreted with caution, no similar associations were demonstrated for phenytoin plasma levels and risk of SUDEP. No association was found between SUDEP risk and within-patient variation in AED levels over time.
Conclusions: Polytherapy, frequent dose changes, and high CBZ levels as identified risk factors for SUDEP all point to the risks associated with an unstable severe epilepsy. It is unclear whether high CBZ levels per se represent a risk factor or just reflect other unidentified aspects of a severe epilepsy. Our results, however, prompt further detailed analyses of the possible role of AEDs in SUDEP in larger cohorts and suggest that reasonable monitoring of the drug therapy may be useful to reduce risks.